MAUDE Adverse Event Report: MEDTRONIC XOMED INC. MIDAS REX® MOTOR LEGEND EHS STYLUS REFURB; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

MEDTRONIC XOMED INC. MIDAS REX® MOTOR LEGEND EHS STYLUS REFURB; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number EM200-R
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Report confirmed.The device was tested and the temperature rise of the motor was measured to be 78.6°f.However, the rate of temperature rise was over threshold at 6.1°f/sec.Evaluation determined that the rear bearing was worn.The device has been escalated to engineering for further evaluation.The engineering evaluation is pending.The device user manual warnings section includes instructions that heavy side loads and/or long operating times may cause the device to overheat.If the device overheats, discontinue use and rest the device by using it intermittently, or wrap the device in a moist sterile towel.Use of an overheated device may cause injury to the patient or operator.We will continue to monitor this complaint type for trends.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Repair request initiated for device with the report of overheating.It was reported that there was no patient or staff impact.Repair request escalated to product event based upon reason for return.On follow up, it was reported that the motor heated up prior to the procedure.It was confirmed there was no impact to the patient.In addition, the model of the attachment that was used with the motor was provided.
 
Additional Manufacturer Narrative
Engineering evaluation was performed.The evidence indicates a failed rear bearing as the root cause of the failure in the temperature test.When the motor was disassembled, some loose gold dust and particles were present.The debris most likely came from the rear bearing, which had failed.The outer ring of the rear bearing was located stuck in, and level with, the rear bearing holder.It was most likely stuck due to debris.The inner rear bearing ring was fused to the end of the drive shaft.The front bearing was stuck, but intact, in the front bearing holder.The drive shaft had scoring marks at both ends.The distal end of the drive shaft also had a significant section of material separated from the main drive shaft body.This wear was most likely caused by the failed rear bearing¿s balls free roaming in the motor while it was in operation.The free roaming bearing balls scoring the drive shaft would have created significant friction and heat.The evidence points to a failed rear bearing as the root cause for the failure in the temperature test.A failed rear bearing would have allowed the draft shaft to move out of its centered position and the bearing balls to escape into the space between the misaligned drive shaft and the exterior of the motor.This would have interfered with the free rotation of the drive shaft leading to increased friction, heat, and vibration.The scoring marks on the drive shaft and gold-colored dust is evidence of this event.The drive shaft misalignment and increased friction created significant stress on the proximal tip of the drive shaft, which (along with the vibrations) was most likely responsible for the broken drive shaft tip.The broken drive shaft tip could not have retained the drive dog.Consequently, the motor would have been inoperable (since the motor could not transfer the mechanical energy from the rotating drive shaft into driving the tool).The mid-motor overheating would have been created by an additional supply of current recruited to overcome the heightened frictional loads between the loose rear bearing balls and the misaligned drive shaft.In addition, without the drive dog converting the rotations of the drive shaft into rotating the tool, the feedback loop would have pushed the motor to recruit even more current (thus creating more heat) if rpms were requested by the operator.The front bearing overheating was most likely created by the heightened frictional loads and stress between the proximal tip of the drive shaft and the front bearing.If information is provided in the future, a supplemental report will be issued.

Brand Name
MIDAS REX® MOTOR LEGEND EHS STYLUS REFURB
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6672667
Report Number1045254-2017-00210
Device Sequence Number16154800
Product Code HBE
UDI-Device Identifier00613994422002
UDI-Public00613994422002
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K012457
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 09/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEM200-R
Device Catalogue NumberEM200-R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/19/2017
Initial Date Received by Manufacturer 05/31/2017
Supplement Date Received by Manufacturer08/15/2017
Initial Report FDA Received Date06/28/2017
Supplement Report FDA Received Date09/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1